Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

St. John's wort

(12 Posts)
ashley0710 Mon 08-Aug-16 14:49:05

Hi I was wondering if anybody has any experience of using St. John's wort? I've taken ad before but I don't really want to go back on them, so I was looking for an alternative,
Do they have side effects like ad? Also do you have to taper off them? And any weight gain? And which brand did you take?
Thank you

TopazRocks Tue 09-Aug-16 20:08:14

I used SJW for a while a few years ago. It did lift my mood.(i've had tendency to low mood all my adult life). I did discuss this with GPs and they were very positive. In the end I had a serious severe depression and had to move onto conventional ADs - and i'm still on the AD conveyor belt now!

I think when I transferred I had to taper a little. I don't recall weight gain. What i do remember is sun sensitivity - if I didn't wear sun screen I'd get a burnt face and neck in good weather. There are some books/booklets out there on SJW - maybe google? Quality does vary - and dosage. I got mine from local health food shop, one of the well known makes. I've forgotten name, sorry.

SoHereItIs2016 Thu 11-Aug-16 18:37:31

I have used SJW for about five years off and on. I find it really effective and have very few side effects ( main one is a bit of a headache on higher doses). I happen to work in mental health too and have no issue with conventional AD's, however I have found the side effects of a variety of different typed difficult previously and SJW works with nine of those particular SE ( for me it was mainly insomnia, weight gain and sedation depending on which AD I was on).

The main 'problem' with SJW is that is affects how a large number of other precipitous mess are handled in the liver which can cause all sorts of problems, so you need to check for interactions with both GP and pharmacist, and keep them updated if your mess etc change.

SoHereItIs2016 Thu 11-Aug-16 18:37:56

Nine=none!!

SoHereItIs2016 Thu 11-Aug-16 18:38:48

Precipitous mess = medications, I can't cope with the autocorrect!!!

TheHubblesWindscreenWipers Thu 11-Aug-16 18:39:17

There's some efficacy noted in trials.

One thing to note is that it can interact with hormonal contraception. If you are on any form of contraception that uses hormones you need to double up (condoms or whatever.)

Aworldofmyown Thu 11-Aug-16 18:42:08

I have no experience of sjw. Always been put of by the side effects.

However in a last ditch attempt to not go back on to anti depressants i have been taking high dose vitamin D. Which has really helped me.

KarmaNoMore Thu 11-Aug-16 18:44:02

I took it briefly. It changed my low mood into constant anger so I stopped.

Robinkitty Thu 11-Aug-16 18:51:33

I feel it lifts my mood enough to not need ad, I've been taking sjw for a year now. Not noticed any side effects.

MarbleFox Thu 11-Aug-16 18:52:50

I took quite a low dose for roughly a year. I got mine from Holland and Barter who quite often have 2 for 1 promotions and sales.
All in all I can't say that I noticed much difference in my mood, it was perhaps a little better but no major change for the good to be honest.
I would most definitely taper off them, it might be considered a herbal treatment but it still has the potential to cause the same distress AD do if you come off them abruptly.
The only side effect I experienced were mild headaches, I don't think weight gain is a known side effect of St John's Wort.

As others have said it's really important you speak to your GP regarding the decision of whether or not to give it a try though. It can interfere with contraception along with various medications, your doctor will be able to advise you better.

ashley0710 Thu 11-Aug-16 20:03:03

Thank you very much for your replies, I've been on & off ad since my teens I'm now 35, and have purchased kira brand ones but it's only been two days, it's the side effects of ad that really put me off every time I've taken them I've gained a lot of weight and always found I've no energy, I have 3 children youngest is 10 months and I need my energy for them too, so was looking to try an alternative
I'll see how I get on
I do have therapy once per week and that does help too
I just get sick of the cycle of getting depressed & anxious then going back on ad then tapering off
Thanks again for your input

TheHubblesWindscreenWipers Thu 11-Aug-16 20:34:28

Definitely worth getting vitamin D (25OH) checked. If it's anything less than at the top of the range (get the actual results) then take supplements. It's not a miracle cure but it'll help you feel less grotty.

Also - how many ADs have you tried? I've tried a few, all the same class of drug but very different effects.
Citalopram made me anxious and jittery
Sertraline made me 20x worse
Prozac works for me.

It's well worth trying different doses and drugs.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now